Oklahoma, 2011

Tornado and Hail in Oklahoma, February 27, 2011

February 27, 2011 · NWS TSA · 6 events in 5 counties and zones

The combination of a pacific cold front and dry line moving through the region with moist and unstable air in place ahead of them resulted in the development of severe thunderstorms during the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The combination of a pacific cold front and dry line moving through the region with moist and unstable air in place ahead of them resulted in the development of severe thunderstorms during the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 27, 5:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 27, 5:09 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
509 PM CST SUN FEB 27 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE
AHEAD OF AN APPROACHING COLD FRONT THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS EASTERN OKLAHOMA SHORTLY...
AND IN NORTHWEST ARKANSAS LATER TONIGHT. A WIND SHIFT WILL OCCUR
OVERNIGHT AT ALL TAF SITES AS THE COLD FRONT PASSES... WITH WINDS
BECOMING STRONG AND GUSTY OUT OF THE NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST SUN FEB 27 2011/

DISCUSSION...

FORECAST CONCERNS CENTER ON STORM CHANCES/SEVERITY TONIGHT...AND
THEN PRECIP CHANCES LATE IN THE WEEK.

A SHORTWAVE TROUGH OVER THE SOUTHWEST US...WITH 2 DISTINCT PV
MAXES...ONE JUST EJECTING EAST INTO THE CENTRAL/SOUTHERN HI
PLAINS...AND ANOTHER STILL HANGING BACK TO THE WEST NEAR THE AZ/NM
BORDER...WILL BRING POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 12
TO 18 HOURS TO THE REGION.

AT 2 PM...A STATIONARY FRONT WAS DRAPED EAST FROM A DEVELOPING LOW
NEAR EHA/LBL ACROSS NW OK AND ACROSS SRN KS. A DRYLINE EXTENDS
SOUTH ACROSS E TX PANHANDLE DOWN INTO W CNTRL TX. FINALLY...A
PACIFIC FRONT TRAILS BACK TO THE SOUTHWEST OF THE LOW ALONG THE
I-27 CORRIDOR DOWN INTO SE NM. A CLUSTER OF ELEVATED STORMS
DEVELOPED EARLIER TO THE NORTH OF THE STATIONARY FRONT AND MORE
STORMS MAY DEVELOP NEAR THE TRIPLE POINT AND TRAVEL EAST
ALONG/NEAR THE FRONT LATER THIS EVENING IN ADVANCE OF THE FIRST PV
MAX. SO IT DOES APPEAR THAT THE BEST CHANCE FOR STORMS THIS
AFTERNOON AND EVENING WILL BE NEAR OK/KS BORDER AND POINTS NORTH
UNTIL TONIGHT. ANY STORMS THAT DEVELOP NEAR TRIPLE POINT COULD
BECOME SUPERCELLULAR AND HAVE POTENTIAL FOR LARGE HAIL/WIND/TORNADOES.
BY AROUND 06Z...THE PACIFIC FRONT...OR LEADING EDGE OF FORCING
WITH THE MAIN VORT...WILL OVERTAKE THE DRYLINE TO THE SOUTH OF THE
POLAR FRONT...WHICH WILL NOW BE ON THE MOVE TO THE SOUTH AND EAST.
A SQUALL LINE WILL EVENTUALLY BE THE RESULT...THE MAIN QUESTION
WILL BE WHERE IT GETS GOING. THE ECMWF IS FARTHER WEST THAN ANY OF
THE OTHER GUIDANCE...SUGGESTING FROM NW ARK DOWN TO THE MCALESTER
AREA. WILL BASICALLY KEEP THE LIKELY POPS OVER EXTREME E OK AND NW
AR BASED ON THE CONSENSUS OF THE GUIDANCE. ONCE A SQUALL LINE GETS
GOING...DAMAGING WINDS WILL BE PRIMARY THREAT...ALTHOUGH A FEW
EMBEDDED QLCS TORS CAN'T BE RULED OUT GIVEN THE STRONG LOW LVL
SHEAR.

TRANQUIL WEATHER WILL PREVAIL FOR MUCH OF NEXT WEEK AS THE PATTERN
DE-AMPLIFIES AND A BROAD RIDGE RESIDES OVER THE PLAINS. TEMPS WILL
BE NEAR OR ABOVE NORMAL FOR HIGHS. LOWS WILL BE BELOW NORMAL
TUESDAY MORNING WITH HIGH PRESSURE OVERHEAD...BUT WILL THEN TREND
WARMER FOR THE REMAINDER OF THE WEEK.

FOCUS THEN TURNS TO ANOTHER UPPER TROUGH THAT IS EXPECTED TO SWING
THROUGH THE REGION FROM THE NORTHWEST FRIDAY INTO SATURDAY. THE
CONSISTENT GFS HAS MAINTAINED A MORE PROGRESSIVE SOLUTION...WHILE
THE ECMWF HAS FLOPPED BACK AND FORTH ON A SLOWER CLOSED SYSTEM
NEAR THE BASE OF THE TROUGH FOR THE PAST SEVERAL DAYS. THE GFS HAS
SUPPORT FROM THE CANADIAN AND THE MAJORITY OF ITS ENSEMBLES. I
WILL FOLLOW THE MORE PROGRESSIVE SOLUTION FOR NOW...ENDING PRECIP
CHANCES BY SATURDAY NIGHT. SOME WEAK MOISTURE RETURN WILL RESULT
IN A SMALL POTENTIAL FOR THUNDER IN THE SOUTH AND EAST LATE
FRIDAY...BUT WILL NOT BE A BIG DEAL. THERE IS ALSO A SMALL
POTENTIAL FOR SOME SNOW TO MIX END TOWARD THE END OF THE
EVENT...HOWEVER I HAVE LEFT THIS OUT OF THE FORECAST FOR NOW GIVEN
THE LOW CONFIDENCE.

THERE IS POTENTIAL FOR ANOTHER STORM IN THE PLAINS TOWARD THE
MIDDLE OF NEXT WEEK...OR JUST BEYOND THE SCOPE OF THIS FORECAST.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Feb 27, 5:03 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CST SUN FEB 27 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CST SUN FEB 27 2011

...SEVERE WEATHER POSSIBLE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WARM AND MOIST AIRMASS IS IN PLACE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE THIS AFTERNOON TO THE SOUTH OF A WARM
FRONT THAT MOVED NORTH INTO SOUTHERN KANSAS AND MISSOURI. AN
UPPER LEVEL STORM SYSTEM CURRENTLY OVER NEW MEXICO WILL MOVE EAST
ACROSS THE AREA TONIGHT WITH AN ASSOCIATED COLD FRONT SET TO MOVE
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS EVENING
AND INTO THE LATE NIGHT HOURS. A FEW STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON AHEAD OF A DRY
LINE ACROSS NORTH CENTRAL OKLAHOMA AND THESE STORMS MAY CLIP PARTS
OF NORTHEAST OKLAHOMA BEFORE MOVING NORTHEAST INTO KANSAS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO. STRONG TO SEVERE THUNDERSTORMS MAY
ALSO DEVELOP LATER THIS EVENING AS A PACIFIC COLD FRONT OVERTAKES
THE DRY LINE AS IT MOVES ACROSS EASTERN OKLAHOMA AND INTO
NORTHWEST ARKANSAS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. THE
THUNDERSTORM ACTIVITY IS EXPECTED TO COME TO AN END LATE TONIGHT
AS THE COLD FRONT MOVES EAST OF THE AREA.

ADDITIONALLY...FIRE DANGER WILL REMAIN ON THE HIGH SIDE AS A TIGHT
PRESSURE GRADIENT EXISTS AHEAD OF THE APPROACHING STORM SYSTEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE AFOREMENTIONED FIRE DANGER WILL BEGIN TO LESSEN MONDAY AS
WINDS SUBSIDE...BUT WILL INCREASE AGAIN ON TUESDAY AS WARM
SOUTHERLY WINDS RETURN. BY FRIDAY...RAIN AND THUNDERSTORM CHANCES
WILL INCREASE AS MOISTURE RETURNS...WIND FIELDS STRENGTHEN AND THE
NEXT UPPER SYSTEM APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 27, 5:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CST SUN FEB 27 2011

OKZ054-280045-
OSAGE OK-
557 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 553 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KAY COUNTY
NEAR CHILOCCO.  IT WAS MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL PASS NEAR THE NORTHWEST CORNER OF OSAGE COUNTY TO
THE NORTHWEST OF GRAINOLA.  THIS IS A SEVERE STORM...AND IT APPEARS
THAT THE MOST INTENSE PART OF THE STORM WILL STAY JUST OUT OF OSAGE
COUNTY.  BUT ANY CHANGE IN THE MOVEMENT OF THE STORM COULD REQUIRE A
SEVERE THUNDERSTORM OR TORNADO WARNING BEING ISSUED FOR NORTHWEST
OSAGE COUNTY.

PEOPLE IN THESE AREAS SHOULD FOLLOW THE PROGRESS OF THIS STORM
CLOSELY...PAY ATTENTION TO LOCAL CONDITIONS... AND BE READY TO SEEK
SHELTER IF A WARNING IS ISSUED.

LAT...LON 3693 9675 3694 9676 3696 9676 3699 9675
      3700 9674 3700 9656
TIME...MOT...LOC 2353Z 247DEG 47KT 3700 9696

The radar

The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Osage

When
February 27, 6:20 PM CST
Where
Osage County, 3 mi N of Grainola
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.993, -96.650

Tornado, Osage

When
February 27, 6:21 PM CST to 6:23 PM CST
Where
Osage County, 3 mi NNW of Grainola to 3.57 mi NNE of Grainola
Rating
EF0
Path length
2.4 mi
Path width
50 yd
Continued into
Cowley, Ks (ICT)
Reported by
Broadcast Media
Coordinates
36.990, -96.671

A KOTV meteorologist witnessed a tornado from the station's helicopter during a live broadcast. The tornado remained over open country and thus resulted in no damage. The tornado continued into Cowley County Kansas.

Hail, Muskogee

When
February 27, 10:04 PM CST
Where
Muskogee County, 1.16 mi W of Hatbox Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.753, -95.440

Hail, Adair

When
February 27, 11:01 PM CST
Where
Adair County, 0.8 mi N of Westville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.992, -94.569

Thunderstorm Wind, Haskell

When
February 27, 11:10 PM CST
Where
Haskell County, 0.47 mi N of Keota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.257, -94.921

Strong thunderstorm wind gusts blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
February 27, 11:46 PM CST
Where
Le Flore County, 2.33 mi E of Braden
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.281, -94.459

Strong thunderstorm wind gusts snapped large trees limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284012, 285741, 284013, 284014, 284015, 284016.